What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 20, 10:21 PM CST, 6 minutes earlier.
Area forecast discussion, Jul 20, 10:21 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1121 PM CDT Thu Jul 20 2023
...New AVIATION...
.UPDATE...
Issued at 940 PM CDT Thu Jul 20 2023
A few showers and thunderstorms are beginning to pop-up east of
the Mississippi River this evening. Over the next few hours,
coverage of these storms will increase as a cold front currently
situated over the northern portions of the Mid-South moves further
into the region. A Marginal Risk for severe storms exists
overnight for the majority of the region with damaging winds and
hail the main threats.
A lull in shower and thunderstorm activity will occur by sunrise
as a shortwave slowly moves towards the region. By midday,
additional thunderstorm development is likely as the shortwave
interacts with the cold front. Recent CAMs continue to struggle
with timing and coverage of storms, but general consensus is areas
along and south of I-40 will have the best chance for severe
storm development. As such, the Storm Prediction Center has placed
areas in north Mississippi and southwest Tennessee in a Slight
Risk for severe weather on Friday. Damaging wind and large hail
will be the main threats for this system.
Another aspect to watch over the next 24 hours is flooding.
Elevated Precipitable Water values combined with recent rainfall
could aggravate small streams. Therefore, flash flooding is
possible as storms move over the Mid-South.
ANS
&&
.SYNOPSIS...
Issued at 234 PM CDT Thu Jul 20 2023
A front will move through the region over the next 24 hours. This
will bring a chance of strong to severe storms across the Mid
South on Friday. Humidity and temperatures should reduce some with
the frontal passage. Expect a dry and more comfortable weekend
forecast.
&&
.DISCUSSION...
(This evening through next Wednesday)
Issued at 234 PM CDT Thu Jul 20 2023
Hot and humid conditions persist over the Mid South this
afternoon. A few showers are still possible this evening but the
bulk of the convection is well east of here. Overnight additional
storms should develop along the boundary and move through and
possibly another complex of storms will develop and progress
through the Mid South. Because of this, we have a Slight Risk of
Severe Weather for a large portion of the area on Friday. The main
threat will be damaging winds and heavy rain. Power outages will
be possible. It looks like the best time for development will be
from 10 AM Friday morning through 5 PM Friday afternoon. The area
with the best chances see the stronger storms will be along and
south of I-40 on Friday. Less humid air will gradually spread into
the Mid South behind the cold front, with dewpoints Saturday
afternoon prevailing in the 60s. The main convective corridor will
shift south toward central and southern MS Saturday afternoon,
along the front. The overall pattern shifts to a large longwave
trough over the eastern US and that will have us in below average
temperatures for the weekend. It should be a nice treat from the
heat we have had the last several days. As we head into the early and
middle parts of next week, the powerful western U.S. upper level
ridge will broaden eastward into the MS River Valley, while
remaining centered over NM. The net result for the Midsouth will
be temperatures returning to near or slightly above normal, with
minimal rain chances.
&&
.AVIATION...
(06Z TAFS)
Issued at 1114 PM CDT Thu Jul 20 2023
NW flow persists across the region and a weak upper level
disturbance has triggered SHRAs/TSRAs along an old outflow
boundary from east AR into SW TN this evening. Expect convection
to continue to develop overnight and as a result went with a VCTS
at MKL, JBR and MEM. A cold front will sag south into the region
on Friday while another upper level disturbance moves through.
This should re-invigorate convection by late morning into the
afternoon from around MEM southward, including TUP. There is the
possibility that this activity remains mostly south of MEM so
continued with a VCTS there. Fairly confident that TSRAs will move
through TUP during the early evening so introduced a tempo there. A
few SHRAs will be possible at JBR and MKL Friday afternoon. Winds
will be light overnight outside of any TSRAs gradually shifting
to the north as the cold front pushes south Friday.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM to 7 PM CDT Friday for ARZ058.
MO...None.
MS...Heat Advisory from 10 AM to 7 PM CDT Friday for MSZ010>013-
015>017-020>024.
TN...None.
&&
PUBLIC FORECAST...MJH
AVIATION...SJMIn the hours before
Special weather statement, Jul 20, 8:40 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
940 PM CDT Thu Jul 20 2023
TNZ049-050-088-089-210315-
Tipton TN-Fayette TN-Shelby TN-Haywood TN-
940 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of eastern Tipton,
northern Fayette, southwestern Haywood and northeastern Shelby
Counties through 1015 PM CDT...
At 940 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brighton, or 7 miles south of Covington, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brownsville, Covington, Munford, Somerville, Brighton, Dancyville,
Atoka, Mason, Gallaway, Stanton, Garland, Braden, Asbury, Yum Yum,
Barretville, Belmont, Hickory Point, Redwood, Taylor Chapel and
Shepp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3538 8982 3559 8974 3556 8917 3521 8926
TIME...MOT...LOC 0240Z 285DEG 26KT 3546 8968
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SJMSpecial weather statement, Jul 20, 9:15 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
1015 PM CDT Thu Jul 20 2023
TNZ049-050-090-210345-
Hardeman TN-Tipton TN-Haywood TN-
1015 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of east central Tipton,
northwestern Hardeman and southern Haywood Counties through 1045 PM
CDT...
At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Dancyville, or 8 miles southwest of Brownsville,
moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brownsville, Hillville, Dancyville, Stanton, Asbury, Cedar Chapel,
Vildo, Hickory Point, Hatchie, Sunnyhill, Keeling, Morton Hill, Shepp
and Meux Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3543 8907 3535 8909 3537 8919 3540 8919
3540 8933 3544 8953 3557 8949 3561 8907
TIME...MOT...LOC 0315Z 275DEG 33KT 3551 8937
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial weather statement, Jul 20, 10:01 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
1101 PM CDT Thu Jul 20 2023
TNZ054-055-092-210430-
Henderson TN-Decatur TN-Hardin TN-
1101 PM CDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southeastern
Henderson, northern Hardin and southern Decatur Counties through 1130
PM CDT...
At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sardis, or 14 miles north of Savannah, moving east at
35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sardis, Olive Hill, Montgomery, Scotts Hill, Saltillo, Thurman, Lick
Skillet, Right, Sibley, Haney, Hinkle, Bath Springs, Five Forks,
Pleasant Grove, Red Walnut, Swift, Dunbar, Olivehill, Taylors
Crossing and Bucktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3539 8799 3539 8803 3537 8803 3537 8801
3535 8800 3533 8802 3530 8802 3529 8798
3520 8799 3528 8836 3555 8825 3551 8798
3549 8798 3547 8803 3546 8804 3543 8803
3541 8797
TIME...MOT...LOC 0401Z 279DEG 31KT 3542 8815
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Schlessiger